Minnesota, 2013

Damaging Winds in Minnesota, July 9, 2013

July 9, 2013 · NWS MPX · 2 events in 2 counties and zones

A line of thunderstorms that developed in South Dakota, moved across western Minnesota during the morning hours of Tuesday, July 9th, and produced a wind gust of 58 mph at Redwood Falls Airport. This line also produced wind damage in the Prior Lake area with several trees blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms that developed in South Dakota, moved across western Minnesota during the morning hours of Tuesday, July 9th, and produced a wind gust of 58 mph at Redwood Falls Airport. This line also produced wind damage in the Prior Lake area with several trees blown down. A wind gust of 55 mph occurred at Lake Elmo as this line moved across Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 3:12 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 9, 3:12 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 AM CDT TUE JUL 9 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CDT TUE JUL 9 2013

MAIN CONCERN IN THE SHORT TERM REVOLVES ON EVOLUTION OF STORMS
CURRENTLY ACROSS THE DAKOTAS THROUGH THE MORNING...FOLLOWED BY WHERE
THUNDERSTORMS REDEVELOP THIS AFTERNOON AND TRAVEL THIS EVENING. IT
IS THE AFTERNOON/EVENING ACTIVITY THAT WILL ALSO HAVE A SEVERE
THREAT. WIND AND HAIL WILL BE THE PRIMARY THREATS...THOUGH DEPENDING
ON WHERE BOUNDARIES ARE LEFT OVER FROM CONVECTION THIS
MORNING...THERE WILL ALSO BE THE SMALL CHANCE FOR TORNADOES ON ANY
LEFT OVER OUTFLOW BOUNDARIES.

AT 3 AM...WE WERE DEALING WITH A BIFURCATED LLJ IN TERMS OF MOISTURE
TRANSPORT MAXIMA...WITH ONE BRANCH DRIVING CONVECTION CURRENTLY
MOVING ACROSS THE DAKOTAS AND THE OTHER DRIVING ANOTHER CLUSTER
ALONG THE NEB/IA BORDER. THIS SRN BRANCH WILL TRACK ACROSS IA
THROUGH THE MORNING...KEEPING THAT CONVECTION SOUTH OF MN WHILE
BECOMING THE MAIN LLJ FOR POTENTIAL AFTERNOON ACTIVITY.

FOR THE MPX AREA...IT IS THE MCS THIS MORNING OVER SODAK THAT WILL
BE OUR PROBLEM. 3Z RAP MUCAPE ANALYSIS SHOWS A RIBBON OF 1000-1500
J/KG OF MUCAPE EXTENDING FROM THE MADISON/CANBY AREA...ESE TROUGH
ROCHESTER AND LA CROSSE. AS A RESULT...ANTICIPATE THIS BAND OF
THUNDERSTORMS WILL CONTINUE ESE ALONG THIS CAPE GRADIENT. AT ITS
CURRENT PACE...SHOULD ENTER WRN MN SHORTLY BEFORE 5 AM...REACH THE
I-35 CORRIDOR BETWEEN 7 AND 8 AM AND EVENTUALLY THE LSE/EAU AREAS BY
LATE MORNING. THE BULK OF THE CONVECTION WITH THIS LINE SHOULD TRACK
SOUTH OF I-94 THIS MORNING. AS FOR SEVERE THREAT...THE STRONG/SEVERE
LINE OF STORMS THAT MOVED ACROSS SODAK HAS NOW MERGED WITH THE WAA
ACTIVITY THAT HAD DEVELOPED OUT AHEAD OF IT...WITH ONE LINE NOW
EVIDENT ON REGIONAL RADAR ANALYSIS. WILL HAVE TO WATCH HOW THIS LINE
EVOLVES OVER THE NEXT HOUR TO SEE WHAT KIND OF SEVERE THREAT IT WILL
POSE. IN THE NEXT HOUR...IF IT BEGINS TO BOW OUT AND
ACCELERATE...THEN A WIND THREAT WILL EXIST THROUGH THE MORNING AS IT
TRACKS ACROSS MN. WITH THE RAP AT 3Z ANALYZING 20-30 KTS OF 0-3KM
SHEAR OUT AHEAD OF THE SYSTEM...IT IS PLAUSIBLE THAT THAT COULD
HAPPEN...THOUGH IN THE END IT MAY BE DIFFICULT TO GET ANY SEVERE
STRENGTH WINDS THROUGH THE STABLE BOUNDARY LAYER...SO AGREE WITH SPC
MCD THAT SEVERE THREAT WILL BE FAIRLY MARGINAL.

FOR THIS AFTERNOON...MANY A QUESTION MARKS STILL REMAIN IN PLACE.
THIS BIGGEST ISSUE IS HOW WILL STORMS THIS MORNING IMPACT WHAT
HAPPENS LATER. THE MAIN QUESTION IS DOES THE ATMOSPHERE HAVE ENOUGH
TIME TO RECHARGE FROM STORMS MOVING THROUGH LARGELY IN THE 10-18Z
TIME FRAME? FIRST WORD OF WARNING FOR THE ARM CHAIR FORECASTERS OUT
THERE...THE CAMS MAY NOT BE ALL THAT RELIABLE FOR WHAT HAPPENS LATER
THIS AFTERNOON AS ALL OF THEM ARE HANDLING CURRENT CONVECTION QUITE
POORLY /INCLUDING ALL MEMBERS OF THE 3Z HOPWRF/. PROBLEM
IS...OUTSIDE OF THE SPCWRF...NONE OF THE CAMS SNOW THUNDERSTORMS
MOVING ACROSS THE AREA OUTLINED IN THE PARAGRAPH ABOVE...MANY
/INCLUDING THE HOPWRF MEMBERS/ HAVE NOTHING MOVING ACROSS THE MPX
AREA THIS MORNING...SO HARD TO PUT MUCH STOCK IN WHAT THEY ARE DOING
THIS AFTERNOON. THE ONLY ONE TO BE SOMEWHAT CLOSE TO REALITY THIS
MORNING /SPCWRF/...SHOWS VERY LITTLE CONVECTION REDEVELOPING IN THE
MPX AREA THIS AFTERNOON.

CERTAINLY A BIG PLUS FOR THE AFTERNOON...IS OVER THE LAST 24
HOURS...MODELS HAVE SLOWED UP THE PROGRESSION OF THE FRONT ACROSS
THE MPX AREA...WHICH LIKELY EXPLAINS WHY HIGHER SEVERE PROBABILITIES
WERE PULLED NORTHWEST WITH THE DAY1 SPC CONVECTIVE OUTLOOK. CURRENT
MODEL BLEND WOULD SAY THE FRONT MOVES INTO THE NW MPX CWA AROUND
20Z...THE TWIN CITIES AROUND 00Z AND FINALLY CLEARS EAU AREA SHORTLY
AFTER 3Z. THIS PUTS THE FRONT ACROSS MUCH OF THE AREA DURING PEAK
HEATING...THOUGH IT IS STILL DEBATABLE HOW MUCH HEATING WE WILL SEE
BEHIND THE MORNING CONVECTION. IF CURRENT FORECAST WERE TO
HOLD...WITH TEMPERATURES REBOUNDING INTO THE MID 80S TO NEAR
90...WITH DEWPS IN THE LOWER 70S...THEN WE SHOULD HAVE NO PROBLEM
GENERATING 2000-3500 J/KG OF MLCAPE AHEAD OF THE BOUNDARY AS THE
NAM/GFS DO. FROM THE SHEAR PERSPECTIVE...A 40-60 KT MID LEVEL JET
MOVING IN WITH THE UPPER WAVE THIS AFTERNOON/EVENING WILL PROVIDE
PLENTY OF DEEP LAYER SHEAR TO SUPPORT UPDRAFT ROTATION AND STORM
ORGANIZATION...BUT THE 0-3KM SHEAR IS LOOKING MORE SUSPECT ACROSS
THE MPX AREA TO REALLY DRIVE UP A TORNADO THREAT. THE REASON FOR THE
POOR LOW LEVEL SHEAR IS THAT THE PRESSURE PATTERN AHEAD OF THE FRONT
WILL BE FAIRLY BAGGY...WITH LIGHT PREFRONTAL WINDS EXPECTED. IN
ADDITION...THE CORE OF A 30-40 KT LLJ WILL EXTEND FROM CENTRAL IA
TOWARD NE WIS...STAYING JUST SE OF THE MPX AREA. COMBINED...THE WEAK
SFC WINDS AND BETTER LLJ BEING JUST SE OF THE MPX CWA RESULT IN
MARGINAL 0-1 KM AND 0-3 KM SHEAR /MAINLY 20 KTS OR LESS/. BESIDE THE
WEAKER SHEAR...THE WEAK SFC WINDS OUT AHEAD OF THE FRONT WILL ALSO
LIMIT THE AMOUNT OF CONVERGENCE ALONG IT...WHICH MAY HELP EXPLAIN
WHY MANY OF THE CAMS /OUTSIDE OF THE 3Z HOPWRF/ STRUGGLE TO GENERATE
MUCH CONVECTION ALONG THE BOUNDARY THIS AFTERNOON.

IN SUMMARY...CONFIDENCE IS HIGH THAT MCS CURRENTLY OVER ERN SODAK
WILL TRACK ACROSS AREAS SOUTH OF I-94 THIS MORNING. BECAUSE OF
THIS...CONFIDENCE IN HOW THE AFTERNOON PLAYS OUT IS CONSIDERABLY
DIMINISHED. BUT...GIVEN FRONTAL TIMING...EXPECT AT LEAST SCT STORMS
TO DEVELOP ALONG THE FRONT BETWEEN 19Z AND 21Z THAT WILL THEN TRACK
SE THIS EVENING WITH THE FRONT. GIVEN DEGREE OF INSTABILITY AND BULK
SHEAR...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.
THE WEAKER LOW LEVEL SHEAR MEANS THAT UNLESS A STORM CAN LATCH ON TO
A REMNANT OUTFLOW BOUNDARY...THE TORNADO THREAT APPEARS TO BE
RELATIVELY LOW...THOUGH NOT NEGLIGIBLE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 410 AM CDT TUE JUL 9 2013

THE FIRST HALF OF THE PERIOD WILL START OFF DRY AS LARGE SCALE
SUBSIDENCE  DOWNSTREAM OF THE UPPER LEVEL RIDGE AXIS BUILDS AN AREA
OF SURFACE HIGH PRESSURE ACROSS THE UPPER MIDWEST. FORECAST
SOUNDINGS SHOW A DRY PROFILE WITH PWATS ONLY AROUND 0.75
INCHES...ALONG WITH LITTLE POTENTIAL FOR CLOUDS DURING THE DAY ON
WEDNESDAY. WINDS WILL GO CALM OVERNIGHT ALLOWING AN INVERSION TO SET
UP AND TEMPERATURES TO COOL DOWN TO THE UPPER 50S ACROSS MOST
LOCATIONS...WITH LOW 60S EXPECTED IN AND AROUND THE METRO DO TO THE
HEAT ISLAND. THURSDAY WILL BE DRY AS WELL WITH THE SURFACE HIGH
STILL SUPPRESSING ANY CHANCE OF PRECIP. BY THURSDAY NIGHT THE SURFACE
HIGH WILL DRIFT EASTWARD AS THE THERMAL RIDGE APPROACHES FROM THE
WEST...AND SOUTHERLY WINDS ON THE BACK SIDE WILL KEEP OVERNIGHT LOWS
IN THE MID TO UPPER 60S ACROSS WESTERN MINNESOTA. FRIDAY SHOULD BE
MUCH WARMER THAN CURRENTLY FORECAST BY THE NUMERICAL MODELS. BOTH
THE GFS AND ECMWF 09.00 HAVE H850 TEMPS 20-22C...WITH SOUTHERLY
WINDS OF 30KTS...YET FOR SOME REASON THE FORECAST SOUNDINGS ONLY
SHOW MIXING UP TO AROUND 900MB. THIS IS CONTRADICTORY TO THE SIMPLE
PROPERTIES THAT GOVERN THE ATMOSPHERE. GIVEN A MID JULY PROFILE THAT
IS CLOUD FREE...TOGETHER WITH THE POTENTIAL FOR MECHANICAL
MIXING...HAVE VERY HIGH CONFIDENCE THAT AFTERNOON TEMPERATURES WILL
CLIMB INTO THE 90S ACROSS SOUTHWEST MINNESOTA.

ON SATURDAY CONFIDENCE IN TEMPERATURES DECREASES CONSIDERABLY AS A
FRONTAL BOUNDARY/TROUGH OF LOW PRESSURE STALLS OUT FROM SOUTHWEST TO
NORTHEAST OVER THE UPPER MIDWEST. THIS WILL INTRODUCE CHANCES FOR
SHOWERS AND THUNDERSTORMS...WHICH WILL GREATLY AFFECT AFTERNOON
HIGHS. THEREFORE DID NOT STRAY TOO MUCH FROM BLENDED GUIDANCE...AND
CONTINUE TO HAVE CHANCES FOR PRECIP INTO EARLY NEXT WEEK. THE BEST
CHANCE FOR RAIN...WITH 1-3 INCH AMOUNTS VERY LIKELY AT A FEW
LOCATIONS ACROSS THE NORTHWEST NEAR CANBY/ALEXANDRIA/ST CLOUD...WILL
BE LATE FRIDAY NIGHT INTO SATURDAY MORNING. LOOKING AHEAD...THE
THERMAL RIDGE WILL TAKE ON A POSITIVE TILT OVER THE UPPER
MISSISSIPPI RIVER VALLEY. ON SUNDAY THE ECMWF DRIVES A SHORTWAVE
ALONG THE US/CANADIAN BORDER THAT SUPPRESSES THE RIDGE...WHILE THE
GFS IS A DAY SLOWER WITH THIS FEATURE. ALSO...AS ALLUDED TO
EARLIER OVERCAST SKIES WILL GREATLY IMPACT HIGH TEMPS SO DID NOT
HAVE THE CONFIDENCE TO DEVIATE FROM A CONSENSUS APPROACH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY MORNING)
ISSUEDAT 1002 PM CDT MON JUL 8 2013

CONVECTION CONTINUES TO INCREASE ACROSS THE DAKOTAS LATE THIS
EVENING. SHORT TERM PROJECTIONS SHOW SCT SHRA/TSRA POTENTIALLY
REACHING KAXN AND KRWF BY 08Z...KSTC BY 10Z AND THE TWIN CITIES BY
12Z. ADJUSTED TIMES IN THE CURRENT TAF PACKAGE TO REFLECT THIS.
THERE REMAINS THE THREAT OF FOG OVERNIGHT...FROM KSTC TO KEAU. THE
INCREASE IN CLOUDS AND THE THREAT OF SHOWERS SHOULD LIMIT HOW LOW
THE VSBY DROPS AT KSTC AND KRNH. KEAU REMAINS THE PRIME LOCATION
FOR IFR OR LOWER BR/FG BETWEEN 09Z AND 12Z. SHOWERS AND A FEW
THUNDERSTORMS SHOULD MOVE ACROSS KRNH AND KEAU TUESDAY MORNING.
MORE ACTIVITY WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT
TUESDAY AFTERNOON. THIS SHOULD START EARLY IN THE AFTERNOON AROUND
KAXN...KRWF AND KSTC AND REACH THE TWIN CITIES AN WESTERN WI BY
LATE AFTERNOON/EARLY EVENING. INCREASING NW WINDS OF 10 TO 20
KNOTS IN THE WAKE OF THE FRONT FOR TUESDAY NIGHT.

KMSP...

SCT SHRA/TSRA EXPECTED TO PUSH THROUGH THE TWIN CITIES IN THE
12Z-15Z TIME FRAME WITH LINGERING SHOWERS THROUGH THE LATE
MORNING HOURS. A COLD FRONT WILL APPROACHING FROM THE WEST DURING
THE LATE AFTERNOON (21Z). MORE SHRA/TSRA EXPECTED ALONG AND AHEAD
OF THE FRONT WITH FRONTAL PASSAGE STILL LOOKING TO BE AROUND 01Z.
INCREASING NW WINDS OF 15-20 KNOTS BY LATE EVENING AND CONTINUING
OVERNIGHT.

/OUTLOOK FOR KMSP/

WED...VFR. WINDS NW 10G20KTS.
THU...VFR. WINDS LGT AND VRB.
FRI...VFR. WINDS S 10-15KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Jul 9, 4:29 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 AM CDT TUE JUL 9 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
529 AM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE OUTLOOK AREA. THE PRIMARY THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS...THOUGH THE THREAT FOR A TORNADO
CAN NOT BE RULED OUT.

A LINE OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA
THIS MORNING...IT IS NOT EXPECTED TO BE SEVERE...BUT WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ALONG WITH BRIEF HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND PERSIST THROUGH
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 9, 3:17 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CDT TUE JUL 9 2013

MNZ054>056-064-091015-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
417 AM CDT TUE JUL 9 2013

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE...SWIFT AND
YELLOW MEDICINE COUNTIES THROUGH 515 AM CDT...

AT 412 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF LAGOONA
BEACH TO 10 MILES WEST OF REVILLO TO 17 MILES WEST OF ASTORIA. THESE
STORMS WERE MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NASSAU.
  MARIETTA.
  BELLINGHAM.
  BURR.
  CERRO GORDO.
  PROVIDENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4526 9646 4527 9642 4526 9629 4523 9627
      4520 9612 4541 9612 4541 9564 4463 9580
      4463 9645 4470 9647
TIME...MOT...LOC 0917Z 269DEG 45KT 4538 9667 4499 9669
          4465 9677

JRB
Special weather statement, Jul 9, 4:03 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 AM CDT TUE JUL 9 2013

MNZ041-047-048-055-091045-
DOUGLAS-POPE-STEVENS-SWIFT-
503 AM CDT TUE JUL 9 2013

AT 503 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
COLLIS TO 5 MILES NORTH OF APPLETON TO 6 MILES SOUTH OF APPLETON.
THESE STORMS WERE MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHOKIO.
  ALBERTA.
  HOLLOWAY.
  MORRIS.
  HANCOCK.
  CYRUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4576 9627 4577 9577 4593 9577 4596 9559
      4544 9525 4516 9525 4515 9603 4517 9609
      4519 9612 4540 9613 4542 9625
TIME...MOT...LOC 1004Z 248DEG 39KT 4577 9625 4528 9603
          4512 9602

JRB
Special weather statement, Jul 9, 4:16 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 AM CDT TUE JUL 9 2013

MNZ054-056-064-065-091100-
CHIPPEWA-LAC QUI PARLE-RENVILLE-YELLOW MEDICINE-
516 AM CDT TUE JUL 9 2013

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI PARLE...RENVILLE AND
YELLOW MEDICINE COUNTIES THROUGH 600 AM CDT...

AT 512 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF APPLETON
TO 5 MILES SOUTHWEST OF MONTEVIDEO TO 4 MILES NORTHEAST OF MINNEOTA.
THESE STORMS WERE MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLARKFIELD.
  HAZEL RUN.
  ASBURY.
  GLUEK.
  MINNESOTA FALLS.
  SACRED HEART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4491 9585 4515 9587 4516 9525 4485 9525
      4467 9530 4469 9532 4469 9537 4455 9536
      4454 9560 4462 9562 4463 9591
TIME...MOT...LOC 1016Z 268DEG 42KT 4521 9573 4489 9572
          4459 9585

JRB
Special weather statement, Jul 9, 4:39 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 AM CDT TUE JUL 9 2013

MNZ048-049-057-065-091130-
KANDIYOHI-POPE-RENVILLE-STEARNS-
539 AM CDT TUE JUL 9 2013

...THUNDERSTORMS MOVING INTO KANDIYOHI...POPE...RENVILLE AND STEARNS
COUNTIES THROUGH 630 AM CDT...

AT 535 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
HOFFMAN TO 9 MILES EAST OF BENSON TO 6 MILES SOUTHEAST OF GRANITE
FALLS. THESE STORMS WERE MOVING EAST AT 45 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SUNBURG.
  PRIAM.
  GROVE LAKE.
  SVEA.
  PADUA.
  LAKE LILLIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4577 9494 4537 9474 4533 9474 4532 9477
      4458 9475 4463 9519 4468 9532 4489 9529
      4490 9525 4541 9526 4576 9548
TIME...MOT...LOC 1039Z 261DEG 38KT 4572 9558 4528 9538
          4477 9538

JRB

The radar

The Minneapolis radar (KMPX), 124 km away, was scanning. The volume nearest the first event began at 11:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Redwood

When
July 9, 5:09 AM CST
Where
Redwood County, 0.24 mi SSW of Redwood Falls Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.547, -95.081

Thunderstorm Wind, Scott

When
July 9, 7:45 AM CST to 7:46 AM CST
Where
Scott County, 0.35 mi S of Prior Lake to 0.3 mi SE of Prior Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.715, -93.420

A few large trees blew down in Prior Lake around Memorial Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451770, 468032.